It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-18-2004, 05:11 PM   #1
Junior Member
(female)
 
Join Date: Jan 2004
Location: Philadelphia
Posts: 14
Jaye HB User
Seizure Medications / Topamax ?

Hello everyone-

I had a grand mal seizure April 2003 following a brain surgery that was not epilepsy related, it was to remove a benign tumor. I have had EEG's and there are no epilepforms (i think that's the word) in them so this seizure may be a one shot deal.

After my seizure they told me I would have to be on seizure meds 3-4 yrs before considering taking me off. Latest brain MRI neurologist says there is an adnormal area at the surgery site that "could" trigger seizures so I may be on medications a little longer than expected. Of course, going off you run the risk of having a seizure again.

I started w/ Dilantin right after the seizure, then weaned off and onto Lamictal. That worked OK but $$ was high. Weaned on and off that and onto Tegretol where I am at now. 500 mgs per day.

I have gained 30lbs since I had the seizure. Is there any seizure med out there that doesn't cause weight gain? I have tried to lose but I am unsuccessful with that as well. I have exercised but no change, scale stays the same give or take a few pounds.

I have read about Topomax causing people to loss weight. Does this med have any side effects that are really difficult to deal with? I would HATE to not sleep at night, that is my biggest fear with new meds is that they will keep me awake.

What type of weight loss can be achieved by going on this medication? Is it because you are less hungry?

Any long term effects with liver damage or anything like that?

I see my neuro next week and might want to ask to change meds.

Thanks,
Jaye

Last edited by Jaye; 08-18-2004 at 05:14 PM.

 
Sponsors Lightbulb
   
Old 08-19-2004, 02:14 PM   #2
Senior Veteran
(female)
 
Join Date: Dec 2002
Location: Dayville, Ct. USA
Posts: 770
kayakmom HB User
Re: Seizure Medications / Topamax ?

So sorry that you had this happen!

One side effect that Topamax can have is a problem with word finding for some people. SOme can handle this and it may improve over time, others find it too hard to deal with. (I have word finding problems more and more caused by Fibromyalgia, it is such a pain!!)

Weight loss is a side effect for some people...It is important to find the med that works best for you with the fewest side effects..Hope you can find one for you! I have a friend who gained 40 pounds on Depakote, went on Topamax and lost it all and then some. Best thing is that it works great for controlling her seizures and Depakote did not!
__________________
mom of 2 teens who have battled seiuzres.

 
Old 08-19-2004, 04:10 PM   #3
Veteran
(female)
 
Join Date: Jan 2002
Location: Ohio
Posts: 331
Lisa T HB User
Talking Re: Seizure Medications / Topamax ?

Hello! It has taken me over eight months of being on T before any weight loss has accured. My doc started me out at the lowest dose possible and now I'm at 200mg a day. I have lost about 15 lbs with absolutely no effort on my part.

I'm sorry your having such a rough time, I hope you have some luck soon. Take care.

Lisa T
__________________
Everyday we learn something new! It may not be important or news worthy, but it should remind us all that no one knows everything!

 
Old 08-21-2004, 06:36 PM   #4
Senior Member
(female)
 
Join Date: Apr 2004
Location: Scotland
Posts: 115
Eilidh1 HB User
Re: Seizure Medications / Topamax ?

Hello Jaye!

The weight loss often associated with T is caused by a loss of appetite. Now although I was happy to lose the weight I had gained from Epilem (Sodium Valproate) this has certainly been no picnic (get it, no picnic -haha ) for me, and is one of the main reasons I am changing to Keppra, which apparently has no effect on your appetite. I went from 124 pounds to 94 pounds (I'm 5ft 1) on T. I couldn't eat. I could sometimes drink. It wasn't an enjoyable experience - looking forward to stuffing my face again!

About the liver thing - T is different from other AEDs in that it's processed through your kidneys rather than your liver, so it doesn't affect your liver, but it can give you kidney stones (ouch). One way to avoid this though is to drink water - and plenty of it! Lots of water will also make your skin baby smooth! Good luck with this - it's tough and can drive you round the bend - we'll all be thinking of you!

Eilidh
x

 
Old 08-22-2004, 06:15 AM   #5
Junior Member
(female)
 
Join Date: Jan 2004
Location: Philadelphia
Posts: 14
Jaye HB User
Question Re: Seizure Medications / Topamax ?

Thanks everyone for your experiences w/ Topamax. I am nearly 190 lbs on a 5'2" body, so I could really use to lose the weight. I do drink tons of water now so I would still continue to do so. I would say well over 64 oz per day. All my weight gain started after the surgery (10lbs) and then the rest after the seizure.

Does Topamax effect your sleep at all? Most drugs that cause you to lose weight also effect your sleep.

I experience some weird stuff w/ Tegretol too. Word retrieval, memory loss, losing my train of thought, things like that. I guess from what everyone says, Topamax is even worse. I have to decide what is more important, and right now losing the weight is the most important to me. I have tons of clothes that DON'T fit and hardly any that do, because I don't want to buy too many in this larger size.

Has Topamax combined w/ any other AED also caused weight loss or does it have to be taken on it's own?

Jaye

Last edited by Jaye; 08-22-2004 at 06:20 AM.

 
Old 08-22-2004, 07:59 AM   #6
Senior Member
(female)
 
Join Date: Aug 2004
Posts: 148
Kathy287 HB User
Re: Seizure Medications / Topamax ?

Jaye,
I lost 50 pounds taking Topomax (which is what I had gained taking the other drugs) in combination with Depakote. It wasn't the combination of the two that caused it, but the Topomax that helps with the weight loss. I lost that in about 4 months. The thing with effecting the kidneys is true, I was getting tons of urinary tract infections so I started taking cranberry supplements and not another infection since. I do also struggle greatly with the memory loss and word finding but I am proud to say that I am seizure free for almost a year now. It is all a balancing act, you have to decide for yourself what is the most important things and go for them. Best of luck!!!
Kathy

 
Old 08-23-2004, 06:24 AM   #7
Junior Member
(female)
 
Join Date: Jan 2004
Location: Philadelphia
Posts: 14
Jaye HB User
Question Re: Seizure Medications / Topamax ?

Thanks again for all the information.

Kathy- What was the dosage of topamax you were on that caused you to loss 50lbs?

Also, is there any problems with it keeping you awake?

Jaye

 
Old 08-30-2004, 04:26 PM   #8
Junior Member
 
Join Date: Aug 2004
Location: Anderson,SC
Posts: 23
nsanders HB User
Re: Seizure Medications / Topamax ?

hey,

I have a four year old son on topamax and keppra. He weighs 25lbs which is extremely small for a four year old. He eats constantly and gains no weight what so ever he has been the same weight for 3 yrs now since he has been on topamax. He can eat everything in the house up. He takes his topamax at bedtime and has never had any trouble going to sleep with it but meds. work different on different people so its hard to say for one it may and another not its worth a shot!
Hope this helps,
Nikki Mom of Austin 4yr old with DW, Hydro w/ vp shunt and epilepsy

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Seizure due oxycontin????? Aver00 Pain Management 13 01-04-2008 01:47 PM
2nd Grand Mal Seizure in 3 years blackcat521 Epilepsy 2 12-10-2007 12:11 PM
Partial Paralysis after third Grand Mal Seizure Evilmonkey36 Epilepsy 2 12-07-2007 08:16 AM
help with deciding to go off seizure meds, or choose Lamictal or Keppra george11 Pregnancy 2 09-19-2007 04:32 PM
My 13 year old boy had a grand mal seizure Delmarmom Epilepsy 1 08-07-2007 11:13 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:13 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!